Skip to Main Content

++

  1. Problem. Vomiting of bright red blood or active bleeding from the nasogastric (NG) tube is seen.

  2. Immediate questions

      1. What are the vital signs? If the blood pressure is dropping and there is active bleeding from the NG tube, urgent crystalloid volume replacement is necessary.

      1. What is the hematocrit? A spun or STAT hematocrit should be done as soon as possible. The result is used as a baseline value and to determine whether blood replacement should be performed immediately. With an acute episode of bleeding, the hematocrit may not reflect the blood loss for several hours.

      1. Is blood available in the blood bank should transfusion be necessary? Verify that the infant has been typed and cross-matched so that blood will be quickly available if necessary.

      1. Is there bleeding from other sites? Bleeding from other sites suggests disseminated intravascular coagulation (DIC) or other coagulopathy. If bleeding is coming only from the NG tube, disorders such as stress ulcer, nasogastric trauma, and swallowing of maternal blood are likely causes to consider in the differential diagnosis.

      1. How old is the infant? During the first day of life, vomiting of bright red blood or the presence of bright red blood in the NG tube is frequently secondary to swallowing of maternal blood during delivery. Infants with this problem are clinically stable, with normal vital signs. Pyloric stenosis usually presents at 3–4 weeks of life.

      1. What medications are being given? Certain medications are associated with an increased incidence of gastrointestinal (GI) bleeding. The most common of these medications are indomethacin (Indocin), tolazoline (Priscoline), nonsteroidal anti-inflammatory drugs (NSAIDs), theophylline, heparin, and corticosteroids. A massive gastric hemorrhage may occur during continuous drip infusion of tolazoline. Theophylline is a rare cause of GI bleeding. Some maternal medications can cross the placenta (aspirin, cephalothin, and phenobarbital) and cause coagulation disorders in the infant.

      1. Was vitamin K given at birth? Failure to give vitamin K at birth may result in a bleeding disorder, usually at 3–4 days of life.

  3. Differential diagnosis

      1. Idiopathic. More than 50% of cases have no clear diagnosis and usually resolve within several days.

      1. Swallowing of maternal blood accounts for ~10% of cases. Typically, blood is swallowed during cesarean delivery. Blood can also be from a fissure in the mother's nipple.

      1. Ulcers. Single stress ulcers and perforation are more common in the duodenum than the stomach in the neonate. Gastric erosions often precede the ulceration.

      1. Diffuse hemorrhagic or ulcerative esophagitis, gastritis, and duodenal mucosa lesions. This damage can be caused by an increase in gastric acid secretion in infants.

      1. Allergic colitis caused by allergy to milk or soy after it has been introduced. Can present with upper GI or rectal bleeding.

      1. Nasogastric trauma. Forceful insertion or too large a tube can cause trauma.

      1. Necrotizing enterocolitis (NEC). A rare cause of upper GI tract bleeding that indicates extensive disease.

      1. Coagulopathy. Hemorrhagic disease of the newborn and DIC account for ~20% of cases. Also, congenital coagulopathies (most commonly factor VIII deficiency [hemophilia A] and factor IX ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.